Please use this identifier to cite or link to this item:
|Title:||Pseudo-Cushing Syndrome With an Atypically High Cortisol Burden and Clinical Improvement With Adrenal Enzyme Inhibitor.||Austin Authors:||Park, Yeung-Ae;Gao, Frank;Sim, Ie-Wen;Gilfillan, Chris||Affiliation:||Department of Endocrinology and Diabetes, Eastern Health, Box Hill, Victoria 3128, Australia.;Department of Diabetes and Endocrinology, Royal Melbourne Hospital, Parkville, Victoria 3050, Australia.
Medicine (University of Melbourne)
Melbourne Medical School, University of Melbourne, Parkville, Victoria 3010, Australia.
Department of Medicine, School of Clinical Sciences, Monash University, Clayton, Victoria 3800, Australia.
|Issue Date:||Jul-2023||Date:||2023||Publication information:||JCEM Case Reports 2023-07; 1(4)||Abstract:||Distinguishing between Cushing syndrome (CS) and pseudo Cushing syndrome (PCS), also known as physiological hypercortisolism, can be difficult. PCS is caused by nonneoplastic overactivity of the hypothalamic-pituitary-adrenal axis and may be secondary to a range of conditions, including obesity, physical stress, malnutrition, and chronic alcoholism, and typically results in a lesser degree of hypercortisolism and fewer clinical features than CS. Management of PCS includes treatment of the underlying cause and reassessment of hypercortisolemia following improvement in the underlying etiology, as this may result in normalization of cortisol levels. The role of adrenal enzyme inhibitors in lowering cortisol levels in those with PCS is poorly understood. We report a case of a man presenting with weight loss who was found to have severe hypercortisolemia and elevated adrenocorticotropin (ACTH) complicated by infection, neuropsychiatric disturbance, and hypokalemia. Despite high cortisol levels, he was phenotypically not cushingoid, and the circadian rhythm of cortisol was preserved. Extensive investigations did not demonstrate a cause of symptoms or source of ACTH. Medical management with ketoconazole improved neuropsychiatric symptoms, and weight gain with nasogastric feeds resulted in the normalization of cortisol levels and resolution of symptoms following ketoconazole cessation.||URI:||https://ahro.austin.org.au/austinjspui/handle/1/34189||DOI:||10.1210/jcemcr/luad075||ORCID:||0000-0003-4632-9306
||Journal:||JCEM Case Reports||Start page:||luad075||PubMed URL:||37909002||ISSN:||2755-1520||Type:||Journal Article||Subjects:||Cushing syndrome
|Appears in Collections:||Journal articles|
Show full item record
checked on Dec 8, 2023
Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.